Alert archive / Nevada / Special Weather Statements in 2015

Special Weather Statement, NWS Elko, NV

July 9, 2015

NWS Elko, NV issued this special weather statement at Jul 9, 2015, 3:21 PM PDT. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2015, 3:21 PM PDT (22:21 UTC)
Expired
Jul 9, 2015, 4:15 PM PDT
In force
54 min
Issued by
NWS Elko, NV

The radar

The Reno radar (KRGX), 242 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 4:20 PM PDTTSTM WND GST 6114 Se Warm Springs, NV61 MPH WIND GUST AT WARM SPRINGS SUMMIT CEMP FROM THUNDERSTORM OUTFLOW WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WWUS85 KLKN 092221
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
321 PM PDT THU JUL 9 2015
 
NVZ037-040-041-092315-
NORTHWESTERN NYE COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
NORTHEASTERN NYE COUNTY NV-
321 PM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NYE AND SOUTH CENTRAL
LANDER COUNTIES UNTIL 415 PM PDT...

AT 319 PM PDT...DOPPLER RADAR WAS TRACKING AN THUNDERSTORM OUTFLOW 
BOUNDARY FROM NEAR GABBS TO TONOPAH...MOVING EAST AT 40 MPH.

WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM ALSO 
BLOWING DUST WITH VISBILITY OF ONE MILE OR LESS ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
TONOPAH...MANHATTAN...GABBS...ROUND MOUNTAIN...SAULSBURY SUMMIT...
CARVERS...BERLIN ICHTHYOSAUR SP...ARC DOME...TONOPAH AIRPORT...
HADLEY...IONE...MOUNT JEFFERSON AND REESE RIVER VALLEY.

LAT...LON 3805 11722 3898 11819 3919 11712 3805 11630
TIME...MOT...LOC 2219Z 255DEG 53KT 3890 11786 

$$

RLC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 9, 2:07 PM PDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 9, 2:07 PM PDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
207 PM PDT THU JUL 9 2015

.SYNOPSIS...SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH IN
COVERAGE THIS EVENING...BEFORE REDEVELOPING ALONG AND NORTH OF
INTERSTATE 80 FRIDAY AFTERNOON. AFTERNOON TEMPERATURES WILL REMAIN
MILD ON FRIDAY...AND WELL BELOW NORMAL. THUNDERSTORM COVERAGE WILL
DECREASE ACROSS NORTHERN NEVADA ON SATURDAY. DRY AND WARMER
WEATHER...MUCH MORE TYPICAL OF JULY...WILL RETURN EARLY NEXT WEEK.

&&

.SHORT TERM...TONIGHT THROUGH SATURDAY.

ODD PATTERN FOR JULY CONTINUES THIS AFTERNOON, WITH HIGHLY UNUSUAL
572 DM CLOSED LOW SPINNING SW OF TONOPAH. NUMEROUS THUNDERSTORMS
DEVELOPING ACROSS NEVADA YET AGAIN THIS AFTERNOON. THE CONVECTIVE
ENVIRONMENT HAS CHANGED SINCE YESTERDAY. MOISTURE QUALITY HAS
DEGRADED FROM YESTERDAY'S LEVELS, AND STORM MOTION HAS INCREASED
SUBSTANTIALLY AS UPPER LOW APPROACHES, AS SUCH THE FLOODING THREAT
IS MUCH REDUCED FROM WHAT WAS OBSERVED ON WEDNESDAY. INSTEAD,
THE THREAT SHIFTS TO OUTFLOW WINDS TO 60 MPH, DRY LIGHTNING
STRIKES, ALONG WITH SOME HAIL FROM THE STRONGEST CONVECTION.
WHILE MOISTURE HAS DECREASED, SYNOPTIC LIFT AND SHEAR HAVE
INCREASED, AS SUCH SOME STORMS WILL APPROACH/EXCEED SEVERE LIMITS
THROUGH ABOUT SUNSET. CONVECTION WILL ONCE AGAIN DIMINISH QUICKLY
AFTER SUNSET, WITH A FEW NOCTURNAL SHOWERS HANGING AROUND.

TEMPERATURES TONIGHT...LOWS IN THE 50S ACROSS NORTHERN NEVADA, IN
THE 40S ACROSS CENTRAL NEVADA.

FRIDAY...UPPER LOW IN CALIFORNIA IN THE MORNING DEGENERATES INTO A
WEAKER BROAD TROUGH ACROSS THE GREAT BASIN. INSTABILITY WILL BE
SUFFICIENT FOR ANOTHER ROUND OF SCATTERED TO NUMEROUS
THUNDERSTORMS ACROSS NORTHERN NEVADA, MOST NUMEROUS ALONG AND
NORTH OF I-80. WITH THE TROUGH ALOFT, MID-LEVEL TEMPS COOL SEVERAL
DEGREES, AND THESE COOLER TEMPERATURES WILL ENCOURAGE SMALL HAIL
PRODUCTION FROM STORMS FRIDAY AFTERNOON. CONVECTIVE COVERAGE MUCH
LESS ACROSS CENTRAL NEVADA, WHERE MOISTURE QUALITY IS MUCH POORER.

FRIDAY TEMPERATURES...UNSEASONABLY MILD, WITH CLOUDS AND REDUCED
THICKNESSES HOLDING MOST VALLEYS IN THE 70S...ABOUT 10 DEGREES
BELOW MID JULY NORMALS.

SATURDAY...UPPER TROUGH WEAKENS AND RETREATS BACK TO THE PAC NW.
ENOUGH INSTABILITY REMAINS FOR A REDUCED COVERAGE OF SCATTERED
THUNDERSTORMS ACROSS N/NW NEVADA. DRY ACROSS CENTRAL/EASTERN
NEVADA.

SATURDAY TEMPERATURES...SLIGHT WARMING OF 2-4 DEGREES OVER
FRIDAY'S READINGS, STILL COMFY AND WAY BELOW NORMAL.  TURNER

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...GENERALLY DRY WITH
NEAR NORMAL TEMPERATURES WILL CHARACTERIZE THE LONG TERM PERIOD.

WEAK UPPER TROUGH ALONG THE PACIFIC NORTHWEST COAST WILL PUT
NORTHERN AND CENTRAL NV UNDER A MOSTLY DRY SOUTHWEST FLOW. THE ONLY
EXCEPTION WILL BE FAR NORTHERN NV WHERE JUST ENOUGH MOISTURE AND
INSTABILITY FROM UPPER TROUGH MIGHT BE ENOUGH TO GENERATE A FEW
THUNDERSTORMS.

FOUR CORNERS HIGH WILL FLEX ITS MUSCLES ENOUGH BY THURSDAY TO SEND
SOME MONSOON MOISTURE INTO EASTERN WHITE PINE COUNTY FOR A FEW
THUNDERSTORMS.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE REGION
THROUGH MAINLY 03Z. BRIEF MVFR CONDITIONS POSSIBLE UNDER THE HEAVIER
SHOWERS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS THUNDERSTORMS WILL REDEVELOP
ACROSS NORTHERN NEVADA FRIDAY AFTERNOON, WITH DIMINISHED COVERAGE
ACROSS THE SAME AREAS ON SATURDAY. LIGHTNING WILL BE FREQUENT
ACROSS NORTHERN FWZ ONCE AGAIN ON FRIDAY, WITH SMALL FIRE
IGNITIONS LIKELY. THE RISK OF FIRE SPREAD REMAINS LOW ACROSS THESE
NORTHERN FWZ. DRY SW FLOW WILL BRING WEATHER MUCH MORE TYPICAL OF
JULY EARLY NEXT WEEK, WITH MOST FWZ DRY AND A FEW DEGREES WARMER
EACH DAY.  TURNER

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/91/91/99

In the hours before

Special weather statement, Jul 9, 2:36 PM PDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
236 PM PDT THU JUL 9 2015

NVZ030-036-092215-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
HUMBOLDT COUNTY NV-
236 PM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LANDER AND SOUTHEASTERN
HUMBOLDT COUNTIES UNTIL 315 PM PDT...

AT 235 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
VALMY...MOVING NORTHWEST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS OF 45 TO 55 MPH ARE LIKELY WITH THIS
STORM. STRONG WINDS WILL PRODUCE BLOWING DUST AND REDUCED
VISIBILITY.

LOCATIONS IMPACTED INCLUDE...
VALMY...LONE TREE MINE AND TRENTON CANYON MINE.
INTERSTATE 80 NEAR VALMY...

THIS INCLUDES MILE MARKER 213 STONE HOUSE AND MILE MARKER 222 MOTE.

LAT...LON 4070 11693 4059 11711 4073 11736 4090 11711
TIME...MOT...LOC 2135Z 140DEG 74KT 4071 11709

TURNER
Special weather statement, Jul 9, 2:56 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
256 PM PDT THU JUL 9 2015

NVZ030-036-092245-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
HUMBOLDT COUNTY NV-
256 PM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LANDER AND
SOUTHEASTERN HUMBOLDT COUNTIES UNTIL 345 PM PDT...

AT 254 PM PDT...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS FROM NEAR VALMY...TO SOUTH OF GOLCONDA PASS...AND
SOUTH OF WINNEMUCCA...MOVING NORTHWEST AT 30 MPH.

HALF TO ONE HALF INCH AND WIND GUSTS TO 55 MPH ARE EXPECTED FROM
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINNEMUCCA...GOLCONDA...VALMY...WINNEMUCCA AIRPORT...LONE TREE
MINE...TRENTON CANYON MINE AND GOLCONDA SUMMIT.

THIS INCLUDES OTHER LOCATIONS
MILE MARKER 168 ROSE CREEK...MILE MARKER 188 BUTTON POINT...MILE
MARKER 206 PUMPERNICKEL VALLEY...MILE MARKER 213 STONE HOUSE...AND
MILE MARKER 222 MOTE.

LAT...LON 4086 11686 4058 11729 4059 11730 4068 11731
      4068 11750 4075 11764 4086 11765 4086 11788
      4089 11795 4113 11754
TIME...MOT...LOC 2154Z 228DEG 55KT 4079 11737

TURNER
Local storm report, Jul 9, 2:57 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
257 PM PDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      RYNDON                  40.95N 115.61W
07/08/2015                   ELKO               NV   LAW ENFORCEMENT

            SEVERAL REPORTS OF FLOODED ROADS...WASHED OUT ROADS...AND
            FLOODING OF PROPERTY. DAMAGE TO STEEL FENCES FROM DEBRIS
            FLOWS. OCCURRED BETWEEN 9 AND 11 PM.

&&

RLC
Local storm report, Jul 9, 3:01 PM PDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
301 PM PDT THU JUL 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FUNNEL CLOUD     CLOVER VALLEY           40.85N 115.03W
07/09/2015                   ELKO               NV   PUBLIC

            PICTURE OF FUNNEL CLOUD SENT TO NWS. NWS EMPLOYEES
            VERIFIED THAT IS WAS A ROPE SHAPED FUNNEL CLOUD.

&&

RLC
Special weather statement, Jul 9, 3:19 PM PDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
319 PM PDT THU JUL 9 2015

NVZ036-038-092300-
SOUTHWEST ELKO COUNTY NV-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
319 PM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN EUREKA AND CENTRAL ELKO
COUNTIES UNTIL 400 PM PDT...

AT 318 PM PDT...DOPPLER RADAR WAS TRACKING A DEVELOPING THUNDERSTORM
7 MILES EAST OF CARLIN...MOVING NORTH AT 25 MPH.

WIND GUSTS NEAR 50 MPH ARE LIKELY.

LOCATIONS IMPACTED INCLUDE...
CARLIN AND EMIGRANT MINE.
INTERSTATE 80 BETWEEN CARLIN AND ELKO...

THIS INCLUDES MILE MARKER 286 CARLIN CANYON AND MILE MARKER 293
HUNTER.

LAT...LON 4065 11581 4057 11602 4076 11619 4087 11586
TIME...MOT...LOC 2218Z 154DEG 59KT 4069 11597

TURNER
Special weather statement, Jul 9, 3:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
321 PM PDT THU JUL 9 2015

NVZ037-040-041-092315-
NORTHWESTERN NYE COUNTY NV-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY NV-
NORTHEASTERN NYE COUNTY NV-
321 PM PDT THU JUL 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NYE AND SOUTH CENTRAL
LANDER COUNTIES UNTIL 415 PM PDT...

AT 319 PM PDT...DOPPLER RADAR WAS TRACKING AN THUNDERSTORM OUTFLOW
BOUNDARY FROM NEAR GABBS TO TONOPAH...MOVING EAST AT 40 MPH.

WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM ALSO
BLOWING DUST WITH VISBILITY OF ONE MILE OR LESS ARE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
TONOPAH...MANHATTAN...GABBS...ROUND MOUNTAIN...SAULSBURY SUMMIT...
CARVERS...BERLIN ICHTHYOSAUR SP...ARC DOME...TONOPAH AIRPORT...
HADLEY...IONE...MOUNT JEFFERSON AND REESE RIVER VALLEY.

LAT...LON 3805 11722 3898 11819 3919 11712 3805 11630
TIME...MOT...LOC 2219Z 255DEG 53KT 3890 11786

RLC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 11:19 AM PDTSpecial Weather StatementLKN41 min
Jul 9, 12:54 PM PDTSpecial Weather StatementLKNElko51 min
Jul 9, 1:01 PM PDTSevere Thunderstorm WarningLKNLander44 min
Jul 9, 1:26 PM PDTSpecial Weather StatementLKN64 min
Jul 9, 1:32 PM PDTSpecial Weather StatementLKNElko58 min
Jul 9, 1:36 PM PDTSevere Thunderstorm WarningLKNElko39 min
Jul 9, 1:51 PM PDTSevere Thunderstorm WarningLKNLander39 min
Jul 9, 1:56 PM PDTSevere Thunderstorm WarningLKNElko49 min
Jul 9, 2:19 PM PDTSevere Thunderstorm WarningLKNWhite Pine41 min
Jul 9, 2:36 PM PDTSpecial Weather StatementLKN39 min
Jul 9, 2:56 PM PDTSpecial Weather StatementLKN49 min
Jul 9, 3:19 PM PDTSpecial Weather StatementLKN41 min
Jul 9, 3:27 PM PDTSpecial Weather StatementLKNElko48 min
Jul 9, 3:31 PM PDTSpecial Weather StatementLKN44 min
Jul 9, 3:36 PM PDTSpecial Weather StatementLKN39 min
Jul 9, 3:45 PM PDTSpecial Weather StatementLKN45 min
Jul 9, 3:56 PM PDTSpecial Weather StatementLKNElko49 min
Jul 9, 4:10 PM PDTSpecial Weather StatementLKN50 min
Jul 9, 4:18 PM PDTSevere Thunderstorm WarningLKNElko, Eureka, Humboldt, Lander26 min
Jul 9, 4:26 PM PDTSpecial Weather StatementLKNElko49 min
Jul 9, 4:45 PM PDTSpecial Weather StatementLKNWhite Pine45 min
Jul 9, 4:59 PM PDTSpecial Weather StatementLKNHumboldt46 min

Nearby

Special Weather Statements in Nevada, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.